Pennsylvania, 2017

Damaging Winds in Pennsylvania, June 30, 2017

June 30, 2017 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm moves through Berks county PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm moves through Berks county PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 2:41 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 2:41 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
341 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Broad low pressure over the Great Lakes will track east through
Sunday, and this will drag a cold front across the region
Saturday night through Sunday morning. High pressure builds in
from the north for the start of the new week, and then low
pressure may impact the area late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms continue to develop to our west this
afternoon as instability has increased and a short
wave/vorticity impulse slides across northern/central PA and
western/central NY. This short wave will continue to move
eastward through this afternoon and evening and move across
eastern PA and northern NJ. The highest chances of precipitation
are along and north of the I-78 corridor, although areas
further south toward the I-95 corridor may also have a smaller
chance this evening. PW values are near 1.75 inches across the
area, so any showers and especially thunderstorms will produce
moderate to heavy rainfall. The strongest wind field and shear
values are north of our area, where a SPC has a slight risk of
severe thunderstorms, and recently issued a severe thunderstorm
watch. However, there may be just enough shear and instability
for a few stronger storms to develop and affect the northern
portions of the area late this afternoon and evening. As the
short wave passes to our east and instability wanes during the
evening, shower and thunderstorm activity will dissipate as
well. While most activity is expected to dissipate this evening,
we cannot rule out an isolated shower or thunderstorm
overnight, so we'll keep slight chance in the forecast
overnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
On Saturday, a surface trough will reestablish itself and
strengthen to our west during the day. This will be the focus
for shower/thunderstorm activity during the afternoon. There
could be some scattered showers/thunderstorms early in the day
as a there will be some weak vorticity moving across the area.
However, the most likely period is expected to be during the
afternoon and early evening. Instability is expected to increase
east of the strengthening surface trough to our west, while a
stronger short wave/vorticity impulse approaches and moves
across the are during the afternoon/early evening. The strongest
instability and wind/shear combination is expected to be along
and north of the I-78 corridor. This is basically where the SPC
has a slight risk for severe thunderstorms for Saturday. The
rest of the area still has a potential to see showers and
thunderstorms as well. With PW values around or slightly above
2.0 inches, moderate to heavy rainfall can be expected. Some
thunderstorms could produce gusty winds and possibly hail.

Saturday is expected to be warm and humid, with most places
around or slightly above normal temperatures wise, but no one is
expected to get warm enough to have any heat advisory concerns.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Any lingering showers and thunderstorms will taper off Saturday
evening as the cold front works its way across the region from
west to east. Not expecting much in the way of cooler air behind
the front, but there will be a marked decrease in humidity as
surface dewpoints will drop by about 10 degrees or so from the
lower 70s Saturday evening to the lower 60s Sunday afternoon.
Given that the atmosphere will be much less humid as compared to
Saturday, the dryer airmass tends to be able to be a bit
warmer. This looks to be the case, as highs on Sunday will top
off in the upper 80s to low 90s, which should be a few degrees
warmer than Saturday, despite the passage of the cold front.

From there, surface high pressure builds in from the west for
the start of the week, gradually moving offshore by the middle
of next week. For the most part, conditions should generally be
dry through Wednesday, but with a warm and increasingly humid
airmass over the area, and the base of a weak upper trough
passing through the Northeast and Mid-Atlantic, cannot rule out
some isolated showers and thunderstorms, mainly during the
afternoon and early evening hours, Monday and Tuesday. Highs
will generally top off in the upper 80s to around 90, with
cooler temps along the shores and in the Poconos.

High pressure moves off the Mid-Atlantic coast early Wednesday.
Upper trough with strong shortwaves dig into the Great Lakes,
and surface low pressure will develop out ahead of it. Warm
front lifts through the Appalachians Wednesday afternoon,
touching off scattered showers and thunderstorms in the
afternoon and evening. More widespread showers and thunderstorms
are possible on Thursday as surface low pressure and an upper
trough pass through the East Coast. Additional showers and
thunderstorms are possible on Friday as another shortwave passes
through the region.

Warm and humid conditions on tap for the middle to the end of
the week with surface dewpoints generally in the 60s and high
temperatures in the upper 80s to around 90.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Generally VFR conditions expected for the remainder of the
afternoon and into this evening and much of the overnight. The
exception to this is if any showers/thunderstorms move across a
TAF site, which would lead to a reduction in conditions. The
most likely areas for showers/thunderstorms will be ABE/RDG.
ILG/PHL/PNE/TTN may also see some showers in the vicinity later
this evening. The showers are expected to dissipate through this
evening and the remainder of the overnight should be mostly
precipitation free.

After a mostly VFR overnight, lower clouds are expected to
develop and increase across the area toward daybreak on
Saturday. MVFR CIGS around 1,500-2,500 feet are expected to
develop by 10z-12z for most TAF sites, except ACY/MIV. These
lower clouds will continue through at least midday, before
lifting to lower end of VFR around 3,500 feet.

While there could be some isolated showers early in the day
Saturday, the most widespread shower/thunderstorm is expected to
be after between 18-00z Saturday. We've included a PROB30 group
for TSRA for ABE/RDG as they may start to see activity earlier
in the day; the rest of the TAF sites should begin seeing
activity after 18z.

OUTLOOK...

Saturday night...Lingering SHRA/TSRA taper off in the evening.
VFR otherwise.

Sunday...VFR.

Monday through Tuesday...Mainly VFR. Isolated SHRA/TSRA possible
in the afternoon/evening hours, resulting in brief sub-VFR
conditions should one pass through a given terminal.

Wednesday...Sub-VFR conditions possible in scattered SHRA/TSRA,
mainly for terminals north and west of I-95.

&&

.MARINE...
The Small Craft advisory was extended through tonight and
Saturday. Winds are expected to increase this afternoon and this
evening, before a lull in winds overnight tonight into early
Saturday. However, we expect winds to increase again during the
day Saturday. There be a chance of showers and thunderstorms
later on Saturday which may create locally higher winds and
waves.

OUTLOOK...

Saturday night...Winds and seas on the ocean gradually subside
to sub-SCA conditions during the evening hours.

Sunday through Wednesday...Sub-SCA conditions. Ocean seas 2-4
feet, DE Bay waves generally 1-3 feet. Isolated showers and
thunderstorms possible Monday afternoon and Tuesday afternoon,
scattered showers and thunderstorms possible on Wednesday.

.RIP CURRENTS...

There continues to be a moderate risk for the development of
dangerous rip currents for this afternoon and evening along the
New Jersey shore with seas 3-5 on the ocean with around a 5
second southerly period and southerly winds around 15-20 knots.
Conditions will likely be very similar on Saturday, so there
will likely again be a moderate risk for the development of
dangerous rip currents for the New Jersey shore. The risk for
Delaware is low, but as always, low risk does not mean no risk,
so for safety, swim only where the lifeguards can see you.

OUTLOOK...

Based on latest wave height, period, and wind forecast, it
appears as if the rip current risk for NJ and DE ocean beaches
should be low from Sunday through Tuesday. However, this is
subject to change based on how actual conditions develop. And
remember, low risk does not mean no risk, so for safety, swim
only where the lifeguards can see you.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 11 PM EDT Saturday for ANZ450>455.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ430-431.

&&

Synopsis...MPS
Near Term...Robertson
Short Term...Robertson
Long Term...MPS
Aviation...Robertson/MPS
Marine...Robertson/MPS
Hazardous weather outlook, Jun 30, 2:15 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
315 PM EDT Fri Jun 30 2017

NJZ001-PAZ054-055-012200-
Sussex-Carbon-Monroe-
315 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a chance a few thunderstorms through this evening could
produce locally strong winds, some hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday, thunderstorms especially in the afternoon and early
evening, could produce locally damaging winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday.

NJZ007-PAZ060>062-012200-
Warren-Berks-Lehigh-Northampton-
315 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday, thunderstorms especially in the afternoon and early
evening, could produce locally damaging winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday.

DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ070-071-101>106-012200-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
315 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-012200-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
315 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents into this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a moderate risk for the development of dangerous rip
currents on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-012200-
Delaware Beaches-
315 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-012200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
315 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MPS

In the hours before

Special weather statement, Jun 30, 2:07 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
307 PM EDT FRI JUN 30 2017

PAZ055-301930-
Monroe-
307 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Gouldsboro, or
11 miles northwest of Mount Pocono, moving northeast at 45 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Tobyhanna, Gouldsboro State Park, Skytop and Arrowhead Lake.

LAT...LON 4121 7522 4112 7553 4117 7560 4118 7558
      4120 7557 4123 7554 4122 7551 4123 7551
      4125 7526
TIME...MOT...LOC 1907Z 234DEG 39KT 4124 7551

po
Special weather statement, Jun 30, 3:51 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
451 PM EDT FRI JUN 30 2017

NJZ007-PAZ054-055-061-062-302145-
Warren-Lehigh-Monroe-Northampton-Carbon-
451 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN...
NORTHEASTERN LEHIGH...SOUTHEASTERN CARBON...SOUTH CENTRAL MONROE AND
NORTHAMPTON COUNTIES...

At 450 PM EDT, an area of strong thunderstorms were located near
Northampton, or 8 miles north of Allentown, moving east at 40 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Northampton, Wilson, Nazareth,
Palmerton, Bangor, Slatington, Pen Argyl, Wind Gap, Bath, Belvidere,
Harmony, Alpha, Walnutport, Belfast, West Easton and Tatamy.

LAT...LON 4088 7505 4067 7506 4064 7511 4063 7515
      4060 7518 4060 7519 4061 7520 4060 7522
      4062 7562 4086 7563
TIME...MOT...LOC 2050Z 263DEG 36KT 4071 7550

PO
Special weather statement, Jun 30, 4:39 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
539 PM EDT Fri Jun 30 2017

NJZ001-302300-
Sussex-
Including the city of Newton
539 PM EDT Fri Jun 30 2017

...Thunderstorms to affect Sussex County NJ...

Two areas of thunderstorms...one between Dingmans Ferry and
Milford and another to the south near Echo Lake will both move
into Sussex County NJ through 6:30 p.m. You can expect downpours
and gusty winds with the activity. Go indoors right away if
threatening weather approaches.

PO
Special weather statement, Jun 30, 5:23 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
623 PM EDT FRI JUN 30 2017

PAZ054-055-060>062-302300-
Lehigh-Monroe-Northampton-Berks-Carbon-
623 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKS...LEHIGH...
SOUTHEASTERN CARBON...SOUTH CENTRAL MONROE AND CENTRAL NORTHAMPTON
COUNTIES...

At 622 PM EDT, a strong thunderstorm was located over Wanamakers, or
11 miles southeast of Tamaqua, moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Allentown, Easton, Lehighton, Bethlehem, Northampton, Wilson,
Hellertown, Nazareth, Palmerton, Slatington, Wind Gap, Bath,
Walnutport, Belfast, Tatamy, Steuben, Glendon, Lenhartsville, New
Mahoning and Kunkletown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4069 7587 4070 7583 4074 7576 4081 7588
      4088 7530 4060 7522 4058 7526 4057 7590
      4067 7592
TIME...MOT...LOC 2222Z 263DEG 28KT 4067 7582

po
Special weather statement, Jun 30, 5:59 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
659 PM EDT FRI JUN 30 2017

NJZ001-007-008-PAZ055-062-302345-
Morris-Sussex-Warren-Monroe-Northampton-
659 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MORRIS...
SOUTHWESTERN SUSSEX...NORTHERN WARREN...SOUTHEASTERN MONROE AND
NORTHEASTERN NORTHAMPTON COUNTIES...

At 658 PM EDT, a strong thunderstorm was located over Pen Argyl, or
13 miles north of Easton, moving east at 45 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Newton, Hopatcong, East Stroudsburg, Hackettstown, Wharton,
Blairstown, Bangor, Mount Arlington, Stanhope, Pen Argyl, Netcong,
Wind Gap, Belvidere, Oxford, Hope, Belfast, East Bangor, Andover,
Stormville and Brodheadsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4076 7534 4093 7542 4115 7469 4089 7459
TIME...MOT...LOC 2258Z 249DEG 40KT 4088 7529

po

The radar

The Philadelphia radar (KDIX), 133 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
June 30, 6:27 PM EST
Where
Berks County, 1.72 mi WSW of Kutztown Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.490, -75.810

Wind damage to several barns and farm structures crystal cave, schiery, sharidin and oakhaven roads.

Thunderstorm Wind, Berks

When
June 30, 6:30 PM EST
Where
Berks County, 2.1 mi E of Virginville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -75.830

The top half of a pole was taken down along damage to a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698875, 698874.